Alert archive / Idaho / High Wind Watches in 2024

High Wind Watch 2, NWS Missoula, MT

February 27, 2024Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this high wind watch at Feb 27, 2024, 12:29 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Feb 29, 2024, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 12:29 AM PST (08:29 UTC)
In effect from
Feb 29, 2024, 7:00 AM PST
Expired
Feb 28, 2024, 9:17 AM PST
In force
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WWUS75 KMSO 270829
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1229 AM PST Tue Feb 27 2024

IDZ007-292030-
/O.NEW.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
Orofino/Grangeville Region-
1229 AM PST Tue Feb 27 2024

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Grangeville Region.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$
2 follow-up statements
811 
WWUS75 KMSO 271710
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
910 AM PST Tue Feb 27 2024

IDZ008-281715-
/O.EXA.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
Lower Hells Canyon/Salmon River Region-
910 AM PST Tue Feb 27 2024

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY 
EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

IDZ007-281715-
/O.CON.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
Orofino/Grangeville Region-
910 AM PST Tue Feb 27 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH 
THURSDAY EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Orofino/Grangeville Region.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$
095 
WWUS75 KMSO 281717
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1017 AM MST Wed Feb 28 2024

IDZ007-291730-
/O.UPG.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
/O.NEW.KMSO.HW.W.0002.240229T1500Z-240301T0300Z/
Orofino/Grangeville Region-
917 AM PST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Grangeville Region.

* WHEN...From 7 AM to 7 PM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ008-291730-
/O.UPG.KMSO.HW.A.0002.240229T1500Z-240301T0300Z/
/O.NEW.KMSO.HW.W.0002.240229T1500Z-240301T0300Z/
Lower Hells Canyon/Salmon River Region-
917 AM PST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...From 7 AM to 7 PM PST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ009-010-291730-
/O.NEW.KMSO.HW.W.0002.240229T1700Z-240301T0600Z/
Western Lemhi County-Eastern Lemhi County-
1017 AM MST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM MST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. 
  Rain quickly changing to snow reducing visibility is expected with 
  the cold front in the afternoon and evening.

* WHERE...Eastern Lemhi County and Western Lemhi County.

* WHEN...From 10 AM to 11 PM MST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ007-291730-
/O.NEW.KMSO.HW.W.0002.240229T1700Z-240301T0600Z/
Butte/Blackfoot Region-
1017 AM MST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 11 PM MST THURSDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Rain quickly changing to snow reducing visibility is 
  expected with the cold front in the afternoon and evening. Be very 
  cautious if traveling over MacDonald and Homestake Passes after 
  sunset.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 10 AM to 11 PM MST Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ003-291730-
/O.NEW.KMSO.WI.Y.0002.240229T1700Z-240301T0300Z/
Flathead/Mission Valleys-
1017 AM MST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. 
  The strongest wind gusts will be in the Mission Valley.  Rain 
  quickly changing to snow reducing visibility is expected with the 
  cold front in the afternoon.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 10 AM to 8 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MTZ005-006-043-291730-
/O.NEW.KMSO.WI.Y.0002.240229T1700Z-240301T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Potomac/Seeley Lake Region-
1017 AM MST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST THURSDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph expected. 
  The strongest wind gusts are expected in the southern Bitterroot 
  Valley. Rain quickly changing to snow reducing visibility is 
  expected with the cold front in the afternoon.

* WHERE...Bitterroot/Sapphire Mountains, Missoula/Bitterroot 
  Valleys, and Potomac/Seeley Lake Region.

* WHEN...From 10 AM to 8 PM MST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind watch went out at Feb 26, 2:41 PM PST, 9 hours 48 minutes earlier.

Area forecast discussion, Feb 26, 2:41 PM PST, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 PM MST Mon Feb 26 2024

.UPDATE...Added winter weather advisory for Lower Clark Fork
region through 1100 AM MST Tuesday morning.

&&

.DISCUSSION...Regional radar imagery shows a plethora of
convective snow showers transversing across eastern Washington
into the ID/MT border. Short periods of heavy snow have been
observed under these convective showers as seen on Lookout Pass
webcams during the last hour. Therefore, a winter weather advisory
has been issued for the Lower Clark Fork region as snow showers
will continue to bring periodic impacts to travel, particularly
across Lookout Pass. /Lukinbeal

&&

.AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.

&&

.PREV DISCUSSION... /ISSUED 231 PM MST Mon Feb 26 2024/

DISCUSSION...The cold front has pushed through the Northern
Rockie today leaving behind breezy conditions and widespread snow
showers. An arctic airmass has been making its way over the
Continental Divide around Glacier NP today causing an
intensification of snow along with rapid drop in temperatures.
This arctic air will continue to infiltrate valleys along the
Continental Divide tonight causing the potential freeze up of wet
surfaces. Also a few subtle disturbance will keep showers
lingering throughout the night, which could cause light snow
accumulation in the valleys by Tuesday morning commute.

The upper level flow pattern becomes southwesterly by Wednesday
which pushes in another significant plume of subtropical moisture.
Snow levels will be steadily rising to 4000-5000 by Wednesday
afternoon, keeping snow limited to the higher terrain. Steady snow
is expected to impact portions of north central Idaho and
northwest Montana starting late Tuesday night through Thursday
morning. Then a cold front will push the moisture southward on
Thursday. By Friday morning the mountains, especially along the
Montana/Idaho border, will once again receive around 12-24 inches
of snow. While the valleys will mainly experience rain
transitioning over to snow on Thursday. Any snow accumulations in
the valleys will be primarily well after the frontal passage.

The aforementioned cold front on Thursday will also bring breezy
to windy southwesterly winds to the Northern Rockies. A good
portion of north central Idaho and west central Montana, south of
Highway 200 corridor, should experience wind gusts in excess of 40
mph. The latest model guidance is indicating that the Camas
Prairie in Idaho, around Grangeville, has around a 70% chance of
wind gusts to 60 mph Thursday morning.

A broad trough of low pressure will be over the Northern Rockies
Friday into the weekend keeping temperatures below seasonal
averages. A few weak disturbances are expected to move through the
region during this period which will bring widespread snow with
the potential of actual accumulations in the valleys.

AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Tuesday for
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon for
     Butte/Blackfoot Region.

     Winter Weather Advisory until 8 AM MST Tuesday for West Glacier
     Region.

     Winter Weather Advisory until 11 AM MST Tuesday for Lower Clark
     Fork Region.

     Winter Weather Advisory until 11 AM MST Tuesday for
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 10 AM PST Tuesday for Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon for
     Eastern Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 10:56 AM PSTWinter Storm WarningMSOClearwater26 hr
Feb 27, 10:56 AM PSTWinter Weather AdvisoryMSOClearwater, Idaho45 hr

Nearby

High Wind Watches in Idaho, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.